Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at May 23, 2014, 3:42 PM MDT for Franklin County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 3:42 PM MDT (21:42 UTC)
- Expired
- May 23, 2014, 5:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, ID
The radar
The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3111 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794 WGUS55 KPIH 232142 FFWPIH IDC041-232345- /O.NEW.KPIH.FF.W.0001.140523T2142Z-140523T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 342 PM MDT FRI MAY 23 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO... * UNTIL 545 PM MDT * AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE POTENTIAL FOR FLASH FLOODING FROM AN INTENSE THUNDERSTORM OVER THE WARNED AREA. THIS STORM WAS DRIFITNG SLOWLY SOUTH TOWARD MAPLETON. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... MINK CREEK...GLENDALE RESERVOIR AND ASSOCIATED SMALLER TRIBUTARIES...CUB RIVER NEAR MAPLETON AND ASSOCIATED SMALLER TRIBUTARIES... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO. && LAT...LON 4221 11183 4224 11170 4204 11162 4204 11177 $$ HUSTON
2 follow-up statements
890 WGUS75 KPIH 232256 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 456 PM MDT FRI MAY 23 2014 IDC041-232345- /O.CON.KPIH.FF.W.0001.000000T0000Z-140523T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN ID- 456 PM MDT FRI MAY 23 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL FRANKLIN COUNTY... AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT HAD PROMPTED THE WARNING HAVE MOVED SOUTHWEST OF THE REGION. FLASH FLOODING IS STILL POSSIBLE PARTICULARLY ALONG MINK CREEK AND NEAR GLENDALE RESERVOIR AND ASSOCIATED SMALLER TRIBUTARIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4207 11178 4221 11183 4224 11170 4209 11164 $$ HUSTON
582 WGUS75 KPIH 232341 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 541 PM MDT FRI MAY 23 2014 IDC041-232349- /O.EXP.KPIH.FF.W.0001.000000T0000Z-140523T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN ID- 541 PM MDT FRI MAY 23 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL FRANKLIN COUNTY... THE STORMS THAT PROMPTED THE INITIAL WARNING HAVE MOVED SOUTHWEST OF THE REGION. SOME SPOTTERS RECEIVED HEAVY RAIN ALONG WITH SMALL HAIL BUT NO FLOODING WAS REPORTED WITHIN THE WARNED AREA. LAT...LON 4207 11178 4221 11183 4224 11170 4209 11164 $$ HUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:07 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 23, 2:07 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 207 PM MDT FRI MAY 23 2014 .SHORT TERM...TONIGHT THROUGH MONDAY. THE PERSISTENT UPPER LOW CONTINUES TO SPIN OVER THE SW US. SCT TSTMS ARE DEVELOPING OVER THE SE PART OF THE FCST AREA THIS AFTN AND WILL GRADUALLY DISSIPATE THIS EVE. ISOLD TSTMS ARE POSSIBLE OVER THE REST OF THE MTN AREAS. THE UPPER LOW SLOWLY MOVES EASTWARD TO NEAR THE 4 CORNERS AREA ON SATURDAY...AS A MINOR NORTHERN STREAM TROF MOVES ACROSS NORTHERN ID. THIS WILL RESULT IN ANOTHER THREAT OF WIDELY SCATTERED TSTMS SAT AFTN AND EVE OVER THE MTNS...ISOLD TSTMS IN THE UPPER SNAKE PLAIN. THE UPPER LOW MAKES LITTLE PROGRESS BY SUNDAY...BUT THE NORTHERN STREAM TROF MOVES OFF TO THE EAST ONLY EXPECT TO SEE ISOLD TSTMS NEAR THE DIVIDE SUN AFTN. A NEW UPPER LOW MOVES NEAR VANCOUVER ISLAND ON MON...WHICH SETS UP SW FLOW OVER ID. THIS MAY BRING IN SOME PAC MOISTURE TO SET OFF A FEW TSTMS IN THE CENTRAL MTNS MON AFTN. HEDGES .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. MODELS ARE STILL PUSHING UPPER LOW JUST OFF THE WASHINGTON COAST MONDAY NIGHT. GFS ENSEMBLES SHOWING A BIT OF UNCERTAINTY WITH THE LOCATION OF THE FEATURE...BUT MEAN UPPER TROUGH IN GOOD AGREEMENT WITH OPERATIONAL GFS/ECMWF. BOTH MODELS AGREE ON AMPLIFYING UPPER PATTERN WITH UPPER TROUGH DIGGING OVER THE WEST...BUT THEY DO NOT TAP INTO ANY SIGNIFICANT MOISTURE SOURCE. AS A RESULT...KEPT RELATIVELY DRY CONDITIONS IN THE EXTENDED BUT ALLOWED FOR SOME SLIGHT CHANCES IN THE POPS TO ACCOUNT FOR TERRAIN-DRIVEN CONVECTION. WITH THE AMPLIFYING PATTERN/INCREASING SOUTHERLY FLOW...WE SHOULD SEE A DECENT RISE IN TEMPERATURES THROUGH THE END OF THE WEEK. HINSBERGER && .AVIATION...VFR CONDITIONS EXPECTED THROUGH PERIOD. CONVECTION SHOULD BE SLOW TO DEVELOP THIS AFTERNOON. MODELS DEVELOP SOME INSTABILITY OVER MUCH OF SOUTHEAST IDAHO...BUT NOT EXPECTING TO SEE THE SYNOPTIC-SCALE LIFT THAT WE SAW OVER THE LAST COUPLE DAYS. SHOWERS WILL MAINLY BE FOCUSED OVER THE SOUTHEAST HIGHLANDS...SO MAINLY INCLUDING VCSH OVER KPIH AND KIDA THIS AFTERNOON. HINSBERGER && .FIRE WEATHER...UPPER LOW OVER DESERT SOUTHWEST SLOWLY MIGRATES EAST INTO THE PLAINS STATES THROUGH THE WEEKEND. EAST IDAHO COMING UNDER GREATER INFLUENCE OF NORTHERN STREAM JET. SHORTWAVE PASSAGE SATURDAY WITH STRONGER PACIFIC LOW REACHING PACNW COAST LATE MONDAY. ENOUGH MOISTURE AND INSTABILITY IN PLACE TODAY TO KEEP ISOLATED THUNDER MENTION MAINLY IN EASTERN ZONES...SHIFTING TO NORTHERN ZONES FOR SATURDAY WITH PASSAGE OF SHORTWAVE FEATURE. TEMP/MOISTURE PROFILES SUPPORT HIGH BASED CELLS WITH GUSTY OUTFLOWS BOTH DAYS. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 3:19 AM MDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 319 AM MDT FRI MAY 23 2014 IDZ017>025-031-032-240930- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 319 AM MDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND STORMS WILL DEVELOP THIS AFTERNOON ACROSS EASTERN IDAHO...MAINLY FOR THE CENTRAL AND EASTERN MOUNTAINS. A FEW STORMS MAY MOVE OFF HIGHER TERRAIN AND OUT INTO THE SNAKE PLAIN. GUSTY WINDS OVER 35MPH...BRIEF DOWNPOURS AND SMALL HAIL ARE POSSIBLE. SEVERE STORMS ARE NOT EXPECTED. LINGERING SHOWERS AND STORMS ARE FORECAST ACROSS THE SAME AREAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND STORMS WILL BE AROUND THROUGH THE MEMORIAL DAY WEEKEND. THE LEAST ACTIVE DAY WILL BE SUNDAY WITH ONLY A FEW MOUNTAIN STORMS FROM MACKAY TO MONIDA PASS. THE MOST LIKELY AREAS FOR DEVELOPMENT OTHERWISE WILL BE PORTIONS OF THE CENTRAL AND EASTERN MOUNTAINS. GUSTY WINDS...SMALL HAIL AND BRIEF DOWNPOURS ARE POSSIBLE. THE OVERALL WIND PATTERN WILL REMAIN LIGHT ENOUGH...ALTHOUGH A BIT BREEZY TO PRECLUDE ANY IMPACTS INCLUDING ON AREA LAKES. SOME UNCERTAINTY REMAINS IN TERMS OF WHERE/HOW MUCH RAIN WILL FALL NEXT WEEK...BUT IT DOES APPEAR THAT SOME THREAT MAY EXIST ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS BEYOND MONDAY. IT WILL BE BREEZY AT TIMES AS WELL. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE 1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN POCATELLO.
In the hours before
Special weather statement, May 23, 3:17 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 317 PM MDT FRI MAY 23 2014 IDZ024-025-232215- BEAR LAKE ID-FRANKLIN ID- 317 PM MDT FRI MAY 23 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO WEST CENTRAL BEAR LAKE COUNTY IN SOUTHEAST IDAHO UNTIL 415 PM MDT AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE BEAR RIVER RANGE EXTENDING FROM 8 MILES WEST OF LIBERTY TO 10 MILES SOUTHEAST OF MAPLETON. THESE STORMS WERE NEARLY STATIONARY AND WERE PRODUCING HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH THROUGH 515 PM MDT. LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE... MINK CREEK AND MAPLETON...ST CHARLES CREEK...LIBERTY CREEK LAT...LON 4229 11186 4243 11153 4199 11155 4200 11174 TIME...MOT...LOC 2113Z 042DEG 1KT 4233 11160 4198 11162 HUSTON
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:51 PM MDT | Special Weather Statement | PIH | Caribou | 54 min |
| May 22, 6:56 PM MDT | Special Weather Statement | PIH | Bonneville | 64 min |
| May 23, 3:17 PM MDT | Special Weather Statement | PIH | Franklin | 58 min |
| May 23, 4:37 PM MDT | Special Weather Statement | PIH | Oneida | 53 min |
| May 23, 5:30 PM MDT | Special Weather Statement | PIH | Oneida | 60 min |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.